June  2012, 5(2): 223-236. doi: 10.3934/krm.2012.5.223

The discrete fragmentation equation: Semigroups, compactness and asynchronous exponential growth

1. 

School of Mathematical Sciences, UKZN, Durban, South Africa

2. 

Department of Mathematics and Statistics, University of Strathclyde, Glasgow, Scotland

Received  August 2011 Revised  November 2011 Published  April 2012

In this paper we present a class of fragmentation semigroups which are compact in a scale of spaces defined in terms of finite higher moments. We use this compactness result to analyse the long time behaviour of such semigroups and, in particular, to prove that they have the asynchronous growth property. We note that, despite compactness, this growth property is not automatic as the fragmentation semigroups are not irreducible.
Citation: Jacek Banasiak, Wilson Lamb. The discrete fragmentation equation: Semigroups, compactness and asynchronous exponential growth. Kinetic and Related Models, 2012, 5 (2) : 223-236. doi: 10.3934/krm.2012.5.223
References:
[1]

W. Arendt and A. Rhandi, Perturbation of positive semigroups, Arch. Math. (Basel), 56 (1991), 107-119. doi: 10.1007/BF01200341.

[2]

J. M. Ball and J. Carr, The discrete coagulation-fragmentation equations: Existence, uniqueness, and density conservation, J. Stat. Phys., 61 (1990), 203-234. doi: 10.1007/BF01013961.

[3]

J. Banasiak and L. Arlotti, "Perturbations of Positive Semigroups with Applications," Springer Monographs in Mathematics, Springer-Verlag London, Ltd., London, 2006.

[4]

J. Banasiak, Positivity in natural sciences, in "Multiscale Problems in the Life Sciences," Lecture Notes in Math., 1940, Springer, Berlin, (2008), 1-89.

[5]

J. Banasiak, On an irregular dynamics of certain fragmentation semigroups, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 105 (2011), 361-377. doi: 10.1007/s13398-011-0015-9.

[6]

J. Banasiak, Global classical solutions of coagulation-fragmentation equations with unbounded coagulation rates, Nonlinear Anal. Real World Appl., 13 (2012), 91-105. doi: 10.1016/j.nonrwa.2011.07.016.

[7]

J. Carr and F. P. da Costa, Asymptotic behaviour of solutions to the coagulation-fragmentation equations. II. Weak fragmentation, J. Stat. Phys., 77 (1994), 89-123. doi: 10.1007/BF02186834.

[8]

Ph. Clément, H. J. A. M. Heijmans, S. Angenent, C. J. van Duijn and B. de Pagter, "One-Parameter Semigroups," CWI Monographs, 5, North Holland Publishing Co., Amsterdam, 1987.

[9]

F. P. da Costa, Existence and uniqueness of density conserving solutions to the coagulation-fragmentation equations with strong fragmentation, J. Math. Anal. Appl., 192 (1995), 892-914. doi: 10.1006/jmaa.1995.1210.

[10]

K.-J. Engel and R. Nagel, "One Parameter Semigroups for Linear Evolution Equations," Graduate Texts in Mathematics, 194, Springer-Verlag, New York, 2000.

[11]

K.-J. Engel and R. Nagel, "A Short Course on One Parameter Semigroups," Springer, New York, 2005.

[12]

P. Glendinning, "Stability, Instability and Chaos: An Introduction to the Theory of Nonlinear Differential Equations," Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1994.

[13]

T. Kato, "Perturbation Theory for Linear Operators," Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966.

[14]

P. Laurençot, The discrete coagulation equations with multiple fragmentation, Proc. Edinburgh Math. Soc. (2), 45 (2002), 67-82.

[15]

A. C. McBride, A. L. Smith and W. Lamb, Strongly differentiable solutions of the discrete coagulation-fragmentation equation, Physica D, 239 (2010), 1436-1445. doi: 10.1016/j.physd.2009.03.013.

[16]

K. Pichór and R. Rudnicki, Continuous Markov semigroups and stability of transport equations, J. Math. Anal. Appl., 249 (2000), 668-685. doi: 10.1006/jmaa.2000.6968.

[17]

R. Rudnicki, On asymptotic stability and sweeping for Markov operators, Bull. Pol. Ac. Sci. Math., 43 (1995), 245-262.

[18]

A. L. Smith, W. Lamb, M. Langer and A. C. McBride, Discrete fragmentation with mass loss, J. Evol. Equ., 12 (2012), 181-201. doi: 10.1007/s00028-011-0129-8.

show all references

References:
[1]

W. Arendt and A. Rhandi, Perturbation of positive semigroups, Arch. Math. (Basel), 56 (1991), 107-119. doi: 10.1007/BF01200341.

[2]

J. M. Ball and J. Carr, The discrete coagulation-fragmentation equations: Existence, uniqueness, and density conservation, J. Stat. Phys., 61 (1990), 203-234. doi: 10.1007/BF01013961.

[3]

J. Banasiak and L. Arlotti, "Perturbations of Positive Semigroups with Applications," Springer Monographs in Mathematics, Springer-Verlag London, Ltd., London, 2006.

[4]

J. Banasiak, Positivity in natural sciences, in "Multiscale Problems in the Life Sciences," Lecture Notes in Math., 1940, Springer, Berlin, (2008), 1-89.

[5]

J. Banasiak, On an irregular dynamics of certain fragmentation semigroups, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 105 (2011), 361-377. doi: 10.1007/s13398-011-0015-9.

[6]

J. Banasiak, Global classical solutions of coagulation-fragmentation equations with unbounded coagulation rates, Nonlinear Anal. Real World Appl., 13 (2012), 91-105. doi: 10.1016/j.nonrwa.2011.07.016.

[7]

J. Carr and F. P. da Costa, Asymptotic behaviour of solutions to the coagulation-fragmentation equations. II. Weak fragmentation, J. Stat. Phys., 77 (1994), 89-123. doi: 10.1007/BF02186834.

[8]

Ph. Clément, H. J. A. M. Heijmans, S. Angenent, C. J. van Duijn and B. de Pagter, "One-Parameter Semigroups," CWI Monographs, 5, North Holland Publishing Co., Amsterdam, 1987.

[9]

F. P. da Costa, Existence and uniqueness of density conserving solutions to the coagulation-fragmentation equations with strong fragmentation, J. Math. Anal. Appl., 192 (1995), 892-914. doi: 10.1006/jmaa.1995.1210.

[10]

K.-J. Engel and R. Nagel, "One Parameter Semigroups for Linear Evolution Equations," Graduate Texts in Mathematics, 194, Springer-Verlag, New York, 2000.

[11]

K.-J. Engel and R. Nagel, "A Short Course on One Parameter Semigroups," Springer, New York, 2005.

[12]

P. Glendinning, "Stability, Instability and Chaos: An Introduction to the Theory of Nonlinear Differential Equations," Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1994.

[13]

T. Kato, "Perturbation Theory for Linear Operators," Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966.

[14]

P. Laurençot, The discrete coagulation equations with multiple fragmentation, Proc. Edinburgh Math. Soc. (2), 45 (2002), 67-82.

[15]

A. C. McBride, A. L. Smith and W. Lamb, Strongly differentiable solutions of the discrete coagulation-fragmentation equation, Physica D, 239 (2010), 1436-1445. doi: 10.1016/j.physd.2009.03.013.

[16]

K. Pichór and R. Rudnicki, Continuous Markov semigroups and stability of transport equations, J. Math. Anal. Appl., 249 (2000), 668-685. doi: 10.1006/jmaa.2000.6968.

[17]

R. Rudnicki, On asymptotic stability and sweeping for Markov operators, Bull. Pol. Ac. Sci. Math., 43 (1995), 245-262.

[18]

A. L. Smith, W. Lamb, M. Langer and A. C. McBride, Discrete fragmentation with mass loss, J. Evol. Equ., 12 (2012), 181-201. doi: 10.1007/s00028-011-0129-8.

[1]

Horst R. Thieme. Positive perturbation of operator semigroups: growth bounds, essential compactness and asynchronous exponential growth. Discrete and Continuous Dynamical Systems, 1998, 4 (4) : 735-764. doi: 10.3934/dcds.1998.4.735

[2]

Marie Doumic, Miguel Escobedo. Time asymptotics for a critical case in fragmentation and growth-fragmentation equations. Kinetic and Related Models, 2016, 9 (2) : 251-297. doi: 10.3934/krm.2016.9.251

[3]

Mustapha Mokhtar-Kharroubi. On spectral gaps of growth-fragmentation semigroups with mass loss or death. Communications on Pure and Applied Analysis, 2022, 21 (4) : 1293-1327. doi: 10.3934/cpaa.2022019

[4]

Mustapha Mokhtar-Kharroubi, Jacek Banasiak. On spectral gaps of growth-fragmentation semigroups in higher moment spaces. Kinetic and Related Models, 2022, 15 (2) : 147-185. doi: 10.3934/krm.2021050

[5]

Daniel Balagué, José A. Cañizo, Pierre Gabriel. Fine asymptotics of profiles and relaxation to equilibrium for growth-fragmentation equations with variable drift rates. Kinetic and Related Models, 2013, 6 (2) : 219-243. doi: 10.3934/krm.2013.6.219

[6]

Tomasz Komorowski. Long time asymptotics of a degenerate linear kinetic transport equation. Kinetic and Related Models, 2014, 7 (1) : 79-108. doi: 10.3934/krm.2014.7.79

[7]

Barry Simon. Zeros of OPUC and long time asymptotics of Schur and related flows. Inverse Problems and Imaging, 2007, 1 (1) : 189-215. doi: 10.3934/ipi.2007.1.189

[8]

Vladimir Varlamov. Eigenfunction expansion method and the long-time asymptotics for the damped Boussinesq equation. Discrete and Continuous Dynamical Systems, 2001, 7 (4) : 675-702. doi: 10.3934/dcds.2001.7.675

[9]

Mingming Chen, Xianguo Geng, Kedong Wang. Long-time asymptotics for the modified complex short pulse equation. Discrete and Continuous Dynamical Systems, 2022, 42 (9) : 4439-4470. doi: 10.3934/dcds.2022060

[10]

Jin Zhang, Peter E. Kloeden, Meihua Yang, Chengkui Zhong. Global exponential κ-dissipative semigroups and exponential attraction. Discrete and Continuous Dynamical Systems, 2017, 37 (6) : 3487-3502. doi: 10.3934/dcds.2017148

[11]

Jacek Banasiak, Wilson Lamb. Coagulation, fragmentation and growth processes in a size structured population. Discrete and Continuous Dynamical Systems - B, 2009, 11 (3) : 563-585. doi: 10.3934/dcdsb.2009.11.563

[12]

Stéphane Brull, Marwa Shahine, Philippe Thieullen. Compactness property of the linearized Boltzmann operator for a diatomic single gas model. Networks and Heterogeneous Media, 2022, 17 (6) : 847-861. doi: 10.3934/nhm.2022029

[13]

Olivier P. Le Maître, Lionel Mathelin, Omar M. Knio, M. Yousuff Hussaini. Asynchronous time integration for polynomial chaos expansion of uncertain periodic dynamics. Discrete and Continuous Dynamical Systems, 2010, 28 (1) : 199-226. doi: 10.3934/dcds.2010.28.199

[14]

Stefan Siegmund, Petr Stehlík. Time scale-induced asynchronous discrete dynamical systems. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 1011-1029. doi: 10.3934/dcdsb.2020151

[15]

Andrea Signori. Penalisation of long treatment time and optimal control of a tumour growth model of Cahn–Hilliard type with singular potential. Discrete and Continuous Dynamical Systems, 2021, 41 (6) : 2519-2542. doi: 10.3934/dcds.2020373

[16]

Tania Biswas, Elisabetta Rocca. Long time dynamics of a phase-field model of prostate cancer growth with chemotherapy and antiangiogenic therapy effects. Discrete and Continuous Dynamical Systems - B, 2022, 27 (5) : 2455-2469. doi: 10.3934/dcdsb.2021140

[17]

Angela A. Albanese, Xavier Barrachina, Elisabetta M. Mangino, Alfredo Peris. Distributional chaos for strongly continuous semigroups of operators. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2069-2082. doi: 10.3934/cpaa.2013.12.2069

[18]

V. Pata, Sergey Zelik. A result on the existence of global attractors for semigroups of closed operators. Communications on Pure and Applied Analysis, 2007, 6 (2) : 481-486. doi: 10.3934/cpaa.2007.6.481

[19]

Jacek Banasiak, Mustapha Mokhtar-Kharroubi. Universality of dishonesty of substochastic semigroups: Shattering fragmentation and explosive birth-and-death processes. Discrete and Continuous Dynamical Systems - B, 2005, 5 (3) : 529-542. doi: 10.3934/dcdsb.2005.5.529

[20]

Jacek Banasiak, Luke O. Joel, Sergey Shindin. The discrete unbounded coagulation-fragmentation equation with growth, decay and sedimentation. Kinetic and Related Models, 2019, 12 (5) : 1069-1092. doi: 10.3934/krm.2019040

2021 Impact Factor: 1.398

Metrics

  • PDF downloads (68)
  • HTML views (0)
  • Cited by (9)

Other articles
by authors

[Back to Top]